Alert archive / Nebraska / Severe Thunderstorm Warnings in 2004

Severe Thunderstorm Warning 15, NWS Cheyenne, WY

May 11, 2004Box Butte County, Nebraska

NWS Cheyenne, WY issued this severe thunderstorm warning at May 11, 2004, 2:14 PM MDT for Box Butte County, Nebraska. It was in force for 46 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 11, 2004, 2:14 PM MDT (20:14 UTC)
Expired
May 11, 2004, 3:00 PM MDT
In force
46 min
Issued by
NWS Cheyenne, WY
Area
Counties, with a storm outline in the text

County Box Butte County, NE

The radar

The North Platte radar (KLNX), 188 km from the middle of the area, began a volume at 20:15 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Rapid City, SD (KUNR), launched 12:00Z, 8.2 hours before the alert went out and 203 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Rapid City, SD at 12:00Z on 2004-05-11Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 650 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Rapid City, SD at 12:00Z on 2004-05-11The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 73 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
650 J/kg
Mixed-layer CIN
-270 J/kg
Mixed-layer LCL
1233 m above ground
0-6 km bulk shear
26 kt
0-1 km storm-relative helicity
73 m²/s²
0-3 km storm-relative helicity
356 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

309 
WUUS55 KCYS 112014
SVRCYS
NEC013-112100-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE CHEYENNE WY
214 PM MDT TUE MAY 11 2004

THE NATIONAL WEATHER SERVICE IN CHEYENNE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  EASTERN BOX BUTTE COUNTY IN THE PANHANDLE OF NEBRASKA

* UNTIL 300 PM MDT

* AT 214 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM.  THIS STORM WAS LOCATED OVER EAST CENTRAL BOX
  BUTTE COUNTY...OR ABOUT 6 MILES NORTHEAST OF ALLIANCE...AND MOVING
  NORTH AT 25 MPH.

* THE SEVERE THUNDERSTORM WILL REMAIN OVER MAINLY RURAL AREAS OF THE 
  INDICATED COUNTY.

HAIL UP TO ONE INCH IN DIAMETER HAS BEEN REPORTED IN ALLIANCE WITH 
THIS STORM. IF YOU ARE IN THE PATH OF THE STORM...TAKE IMMEDIATE 
ACTION TO PROTECT LIFE AND PROPERTY.

THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN MORRILL COUNTY 
EXPIRED AT 215 PM.

LAT...LON 4211 10294 4243 10287 4243 10275 4235 10275
          4220 10275 4208 10274

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cheyenne, WY wrote its last area forecast discussion before this severe thunderstorm warning went out at May 11, 1:54 PM MDT, 20 minutes earlier.

Area forecast discussion, May 11, 1:54 PM MDT, 20 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHEYENNE WY
154 PM MDT TUE MAY 11 2004

.SHORT TERM...AN UPPER TROUGH WILL PUSH EASTWARD ACROSS THE GREAT
BASIN AND ROCKIES TONIGHT AND WED. FLOW ALOFT OVER THE CYS FORECAST
AREA WILL BE SOUTHWESTERLY TONIGHT THEN WILL VEER TO MORE WESTERLY
WED AS THE TROUGH AXIS FLATTENS AND APPROACHES THE REGION. A WEAK
JET MAX WILL PASS OVER THE AREA THIS AFTERNOON AND EASTERN AREAS OF
THE FORECAST AREA COULD SEE LINGERING EFFECTS FROM THE RIGHT
ENTRANCE REGION THIS EVENING. WILL KEEP MENTION OF POSSIBLE
THUNDERSTORMS EAST OF THE LARAMIE RANGE THIS EVENING WITH ONLY
SHOWERS EXPECTED WEST OF THE LARAMIE RANGE. CANNOT RULE OUT SEVERE
WEATHER EARLY THIS EVENING OVER PORTIONS OF THE NEB PANHANDLE...BUT
INSTABILITY AND LIFT WILL DECREASE BEHIND A SURFACE COLD FRONT THAT
WILL MOVE THROUGH THE PANHANDLE BY EARLY THIS EVENING. SURFACE LOW
PRESSURE PROGGED TO BE OVER THE CONFLUENCE OF THE WY/CO/NEB BORDERS
THIS EVENING WILL DRAG THE COLD FRONT EAST OF THE REGION AS THE LOW
WEAKENS AND MOVES OVER THE PLAINS. SURFACE WINDS WILL BECOME
DOWNSLOPE POSTFRONTALLY. A SECONDARY COLD FRONT WILL SWEEP THROUGH
THE AREA LATER TONIGHT AND WILL BE FOLLOWED BY NORTHERLY TO
NORTHWESTERLY SURFACE WINDS...THE UPSLOPE COMPONENT OF WHICH WILL
PRODUCE INCREASING MOISTURE IN LOWER TO MID LEVELS OF THE
ATMOSPHERE. SOME SNOW IS POSSIBLE LATE TONIGHT OVER HIGHER
ELEVATIONS AND NORMALLY COLDER AREAS. LOW TEMPERATURES TONIGHT WILL
DIP INTO THE 30S OVER MOST OF THE WY PORTION OF THE FORECAST
AREA...WITH MAINLY 40S IN THE NEB PANHANDLE. WILL GO WITH SCATTERED
TYPE POPS WED FOR SHOWERY PRECIPITATION...ALTHOUGH SOME AFTERNOON
THUNDERSTORMS WILL BE POSSIBLE OVER SOUTHEASTERN PORTIONS OF THE
FORECAST AREA. TEMPS WED WILL BE COOLER AND WILL REACH ONLY THE
UPPER 40S TO AROUND 60 OUTSIDE THE MOUNTAINS.

.LONG TERM...UPPER TROUGH MOVES OVER THE CENTRAL ROCKIES WEDNESDAY
NIGHT. MODELS CONTINUE TO ADVERTISE AREA OF SHOWERS DEVELOPING EAST
OF THE LARAMIE RANGE WEDNESDAY NIGHT WITH ETA/META ESPECIALLY
BULLISH ON THE QPF. GUIDANCE POPS HAVE INCREASED FOR WEDNESDAY NIGHT
PERIOD. PRECIPITATION WILL CHANGE OVER TO SNOW IN THE MOUNTAINS AND
MIX WITH SOME SNOW AT THE LOWER ELEVATIONS OF SOUTHEAST WYOMING AND
THE NORTHWEST NEBRASKA PANHANDLE. PRECIPITATION CONTINUES THROUGH
THURSDAY NIGHT BEFORE TROUGH AXIS SHIFTS AWAY FRIDAY AND DRY
WESTERLY FLOW RETURNS. THE WESTERLY FLOW ALOFT BRINGS AN UPPER LEVEL
DISTURBANCE ALONG THE NORTHERN WYOMING BORDER SATURDAY EVENING WITH
A SURFACE COLD FRONT MOVING SOUTH THROUGH THE AREA AND FEW SHOWERS
AND THUNDERSTORMS POSSIBLE. GFS CONTINUES TO BRING SERIES OF UPPER
FEATURES THROUGH WY INTO EARLY NEXT WEEK. TEMPERATURES BELOW NORMAL
THROUGH THE FRIDAY...THEN WARM TO NEAR SEASONAL NORMALS FOR THE
WEEKEND.

.CYS WATCHES/WARNINGS/ADVISORIES...
WY...NONE.
NE...NONE.

JMR/STARK
Hazardous weather outlook, May 11, 10:40 AM MDT, 3 hours 34 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHEYENNE WY
1040 AM MDT TUE MAY 11 2004

NEZ001>003-019>021-054-055-121130-
BANNER-BOX BUTTE-CHEYENNE-DAWES-KIMBALL-MORRILL-SCOTTS BLUFF-SIOUX-
INCLUDING THE CITIES OF...ALLIANCE...CHADRON...KIMBALL...
SCOTTSBLUFF AND SIDNEY
1040 AM MDT TUE MAY 11 2004

.DAY ONE...TODAY AND TONIGHT

THERE IS A SLIGHT RISK OF A FEW SEVERE THUNDERSTORMS LATE THIS
AFTERNOON INTO EARLY THIS EVENING ACROSS FROM THE CENTRAL PANHANDLE
EASTWARD...OR ROUGHLY EAST OF A LINE FROM CHADRON TO SIDNEY.  A COLD
FRONT WILL BE PUSHING THROUGH THE PANHANDLE DURING THIS TIME...WITH
WIDELY SCATTERED THUNDERSTORMS DEVELOPING.  A FEW STORMS MAY BECOME
STRONG ENOUGH TO PRODUCE HAIL AND STRONG WINDS.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

A FEW WEAK THUNDERSTORMS ARE POSSIBLE IN THE REGION ON WEDNESDAY...
WITH DRIER AND WARMER WEATHER RETURNING FOR FRIDAY AND BEYOND.

.SPOTTER INFORMATION STATEMENT...

THERE IS A SLIM CHANCE THAT SPOTTER ACTIVATION MAY BE REQUIRED OVER
THE CENTRAL AND EASTERN PART OF THE PANHANDLE LATE THIS AFTERNOON AND
EARLY THIS EVENING.

WYZ059>070-121130-
CHEYENNE FOOTHILLS-CONVERSE-GOSHEN-LARAMIE RANGE-LARAMIE VALLEY-
NIOBRARA-NORTH CARBON-NORTH LARAMIE RANGE-PINE BLUFFS-PLATTE-
SNOWY RANGE-SOUTHWEST CARBON-
INCLUDING THE CITIES OF...CHEYENNE...DOUGLAS...LARAMIE...LUSK...
RAWLINS...TORRINGTON AND WHEATLAND
1040 AM MDT TUE MAY 11 2004

.DAY ONE...TODAY AND TONIGHT

THERE IS A SLIGHT CHANCE OF WEAK THUNDERSTORMS MAINLY OVER AND EAST
OF THE MOUNTAINS THIS AFTERNOON.  SOME GUSTY WINDS OF 25 TO 40 MPH
WILL BLOW TODAY AS A COLD FRONT MOVES THROUGH THE REGION.  IN THE
MOUNTAINS OVERNIGHT...THERE WILL BE A CHANCE OF SOME SNOW SHOWERS.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

SOME LIGHT SNOW OR MIXED RAIN AND SNOW IS POSSIBLE OVER MUCH OF THE
REGION MAINLY ON WEDNESDAY NIGHT INTO EARLY THURSDAY MORNING.
ACCUMULATIONS OF A FEW INCHES COULD OCCUR IN THE HIGHER MOUNTAINS.
DRIER AND WARMER WEATHER WILL RETURN FOR FRIDAY AND BEYOND.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

In the hours before

Local storm report, May 11, 8:50 AM MDT, 5 hours 24 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE CHEYENNE WY
850 AM MDT TUE MAY 11 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0718 PM     HAIL             11 SE HORSE CREEK       41.30N 105.03W
05/10/2004  1.00 INCH        LARAMIE            WY   TRAINED SPOTTER

            1/2 TO 1 INCH HAIL

0743 PM     HAIL             15 W CHEYENNE           41.15N 105.08W
05/10/2004  2.00 INCH        LARAMIE            WY   TRAINED SPOTTER

0811 PM     HAIL             LANCE CREEK             43.02N 104.64W
05/10/2004  0.75 INCH        NIOBRARA           WY   TRAINED SPOTTER

            754 PM TO 809 PM

0750 PM     HAIL             14 W CHEYENNE           41.15N 105.06W
05/10/2004  2.75 INCH        LARAMIE            WY   TRAINED SPOTTER

            HAIL 735 PM TO 750 PM

0927 PM     HAIL             33 N LUSK               43.24N 104.45W
05/10/2004  1.00 INCH        NIOBRARA           WY   TRAINED SPOTTER

            1 INCH HAIL AT RED BIRD STORE

&&

RE
Local storm report, May 11, 10:52 AM MDT, 3 hours 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE WY
1052 AM MDT TUE MAY 11 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0645 PM     HAIL             2 N GLENROCK            42.89N 105.86W
05/10/2004  1.75 INCH        CONVERSE           WY   LAW ENFORCEMENT

&&

RE
Local storm report, May 11, 2:06 PM MDT, 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE WY
206 PM MDT TUE MAY 11 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0202 PM     HAIL             ALLIANCE                42.10N 102.87W
05/11/2004  0.88 INCH        BOX BUTTE          NE   EMERGENCY MNGR

&&

KP

The office that day

Everything else NWS Cheyenne, WY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 11, 1:30 PM MDTSevere Thunderstorm WarningCYSBox Butte, Morrill45 min

Nearby

Severe Thunderstorm Warnings in Nebraska, 2004Every severe thunderstorm warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.